Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Some degeneracy theorems for entire functions with values in an algebraic variety

Author: James A. Carlson
Journal: Trans. Amer. Math. Soc. 168 (1972), 273-301
MSC: Primary 32A05; Secondary 14F99
MathSciNet review: 0296356
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the first part of this paper we prove the following extension theorem. Let $ P_q^ \ast $ be a $ q$-dimensional punctured polycylinder, i.e. a product of disks and punctured disks. Let $ {W_n}$ be a compact complex manifold such that the bundle of holomorphic $ q$-forms is positive in the sense of Grauert. Let $ f:P_q^ \ast \to {W_n}$ be a holomorphic map whose Jacobian determinant does not vanish identically. Then $ f$ extends as a rational map to the full polycylinder $ {P_q}$. In the second half of the paper we prove the following generalization of the little Picard theorem to several complex variables: Let $ V \subset {P_n}$ be a hypersurface of degree $ d \geqq n + 3$ whose singularities are locally normal crossings. Then any holomorphic map $ f:{C^n} \to {P_n} - V$ has identically vanishing Jacobian determinant.

References [Enhancements On Off] (What's this?)

  • [1] S. S. Chern, Differential geometry, its past and future, Internat. Congress Math., Nice, France, 1970.
  • [2] Phillip A. Griffiths, Hermitian differential geometry, Chern classes, and positive vector bundles, Global Analysis (Papers in Honor of K. Kodaira), Univ. Tokyo Press, Tokyo, 1969, pp. 185–251. MR 0258070
  • [3] Phillip A. Griffiths, Holomorphic mapping into canonical algebraic varieties, Ann. of Math. (2) 93 (1971), 439–458. MR 0281954,
  • [4] Phillip A. Griffiths, On the periods of certain rational integrals. I, II, Ann. of Math. (2) 90 (1969), 460-495; ibid. (2) 90 (1969), 496–541. MR 0260733
  • [5] Hans Grauert, Über Modifikationen und exzeptionelle analytische Mengen, Math. Ann. 146 (1962), 331–368 (German). MR 0137127,
  • [6] F. Hirzebruch, Topological methods in algebraic geometry, Third enlarged edition. New appendix and translation from the second German edition by R. L. E. Schwarzenberger, with an additional section by A. Borel. Die Grundlehren der Mathematischen Wissenschaften, Band 131, Springer-Verlag New York, Inc., New York, 1966. MR 0202713
  • [7] Shoshichi Kobayashi, On the automorphism group of a certain class of algebraic manifolds., Tôhoku Math. J. (2) 11 (1959), 184–190. MR 0112159,
  • [8] K. Kodaira, Holomorphic mappings of polydiscs into compact complex manifolds, J. Differential Geometry 6 (1971/72), 33–46. MR 0301228
  • [9] P. Lelong, Plurisubharmonic functions and differential forms, Gordon and Breach, New York, 1969.
  • [10] Walter Rudin, Real and complex analysis, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0210528
  • [11] Hung-hsi Wu, The equidistribution theory of holomorphic curves, Annals of Mathematics Studies, No. 64, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1970. MR 0273070

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32A05, 14F99

Retrieve articles in all journals with MSC: 32A05, 14F99

Additional Information

Keywords: Several complex variables, extension of holomorphic maps, generalization of Picard theorem, Schottky-Landau theorem, branched cover
Article copyright: © Copyright 1972 American Mathematical Society